Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 235, NWS Amarillo, TX

August 13, 2017Moore County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 13, 2017, 6:44 PM CDT for Moore County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2017, 6:44 PM CDT (23:44 UTC)
Expired
Aug 13, 2017, 7:45 PM CDT
In force
61 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Moore County, TX

The radar

The Amarillo radar (KAMA), 69 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 3:41 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.7 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 553 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
553 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:28 PM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, Aug 13, 2:28 PM CDT, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
228 PM CDT Sun Aug 13 2017

.DISCUSSION...
The flow in the mid and upper levels will become a little more
northwesterly in the wake of a short wave trough moving through the
western Great Lakes this afternoon. This northwest flow will provide
increased directional shear as southerly winds on the surface veer
around to the northwest in the mid levels. Also a mid level
disturbance will move southeast in the northwest flow aloft and this
should help to get organized showers and thunderstorms going off of
the Colorado and New Mexico mountains. This activity is expected to
develop into and MCS which is then expected to move southeast across
the panhandles tonight. At this point, it looks like the western
panhandles will have the best chance of rain given the track of the
upper level disturbance. Some storms may become severe with large
hail and damaging winds the main threat. Localized flooding will
also be possible as these storms may be efficient rain producers
given all of the low level moisture.  The 12z sounding from AMA
showed an inversion near 500 MB with a well mixed layer above
that. But, it looks like this layer will get eroded as the upper
level disturbance approaches this evening.

As the flow aloft transitions from northwest to west and southwest
Monday and Tuesday, our rain chances decrease some. Then our area
may actually have a couple of dry days before the flow becomes
northwesterly again by Friday night into next weekend. This will
allow mountain convection to move this way once again.

Temperatures are expected to be seasonal for much of this week after
Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                61  86  65  90  65 /  90  20  40  20  20
Beaver OK                  65  91  68  96  68 /  30  20  40  20  30
Boise City OK              59  85  63  89  62 /  60  20  40  20  20
Borger TX                  67  89  69  93  70 /  70  20  40  20  20
Boys Ranch TX              63  88  67  93  65 /  90  20  40  20  20
Canyon TX                  61  87  64  89  64 /  90  20  40  20  20
Clarendon TX               62  87  67  90  68 /  70  30  40  20  30
Dalhart TX                 62  86  65  93  64 / 100  20  40  20  20
Guymon OK                  65  89  67  94  66 /  40  20  40  20  20
Hereford TX                63  87  66  90  65 / 100  20  40  20  20
Lipscomb TX                67  90  69  94  70 /  40  30  40  20  30
Pampa TX                   66  89  68  92  69 /  50  20  40  20  20
Shamrock TX                67  89  69  92  70 /  60  30  40  20  30
Wellington TX              68  91  69  92  71 /  60  30  40  20  30

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

24/15
Hazardous weather outlook, Aug 13, 2:37 PM CDT, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
237 PM CDT Sun Aug 13 2017

OKZ001>003-TXZ001>020-141200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
237 PM CDT Sun Aug 13 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are expected across the Oklahoma and Texas Panhandles
through tonight. Some of the storms may become strong to severe,
with large hail and damaging winds the primary hazards. In addition,
heavy rainfall will be possible, which may lead to localized flooding
or flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible across the Oklahoma and Texas
Panhandles Monday through Tuesday night, and then again Friday
night and Saturday. A few storms that develop during these time
periods may become strong to marginally severe, with strong wind
gusts and hail the primary hazards. In addition, heavy rainfall
may accompany thunderstorms, which may lead to localized flooding
or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter groups and emergency management officials across the
Oklahoma and Texas Panhandles should remain alert and be ready for
possible activation.

In the hours before

Local storm report, Aug 13, 5:46 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
546 PM CDT SUN AUG 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             TEXLINE                 36.38N 103.02W
08/13/2017  E0.75 INCH       DALLAM             TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1700815

LG
Special weather statement, Aug 13, 5:49 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Amarillo TX
549 PM CDT SUN AUG 13 2017

TXZ010-015-132315-
Hemphill TX-Wheeler TX-
549 PM CDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHEELER AND SOUTHWESTERN
HEMPHILL COUNTIES UNTIL 615 PM CDT...

At 549 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Mobeetie, or 13 miles southeast of Miami, moving southeast at 25
mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Briscoe, Wheeler, New Mobeetie and Mobeetie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
the Panhandle of Texas.

LAT...LON 3547 10012 3538 10054 3568 10054 3570 10024
TIME...MOT...LOC 2249Z 327DEG 23KT 3558 10045

Beat
Local storm report, Aug 13, 6:20 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
620 PM CDT SUN AUG 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     TSTM WND GST     8 NW DALHART            36.14N 102.62W
08/13/2017  E70 MPH          DALLAM             TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1700816

LG
Local storm report, Aug 13, 6:28 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
628 PM CDT SUN AUG 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND GST     3 SW DALHART            36.03N 102.55W
08/13/2017  M58 MPH          HARTLEY            TX   ASOS

&&

EVENT NUMBER AMA1700817

LG
Local storm report, Aug 13, 6:29 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
629 PM CDT SUN AUG 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND GST     3 SW DALHART            36.03N 102.55W
08/13/2017  M67 MPH          HARTLEY            TX   ASOS

&&

EVENT NUMBER AMA1700818

LG
Local storm report, Aug 13, 6:40 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
640 PM CDT SUN AUG 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND GST     3 SW DALHART            36.03N 102.55W
08/13/2017  M74 MPH          HARTLEY            TX   ASOS

&&

EVENT NUMBER AMA1700819

TLH

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 3:48 PM CDTSpecial Weather StatementAMARoberts27 min
Aug 13, 4:11 PM CDTSevere Thunderstorm WarningAMAHemphill, Roberts39 min
Aug 13, 4:25 PM CDTSpecial Weather StatementAMAHansford50 min
Aug 13, 5:05 PM CDTSevere Thunderstorm WarningAMADallam55 min
Aug 13, 5:44 PM CDTSevere Thunderstorm WarningAMADallam, Hartley76 min
Aug 13, 5:49 PM CDTSpecial Weather StatementAMAWheeler26 min
Aug 13, 6:10 PM CDTSevere Thunderstorm WarningAMAHartley, Moore, Oldham, Potter80 min
Aug 13, 6:16 PM CDTSevere Thunderstorm WarningAMADallam, Hartley, Oldham74 min
Aug 13, 6:19 PM CDTSevere Thunderstorm WarningAMAWheeler71 min
Aug 13, 6:55 PM CDTAreal Flood AdvisoryAMAMoore4 hr
Aug 13, 3:51 AM CDTSpecial Weather StatementAMACimarron39 min
Aug 13, 4:01 PM CDTSevere Thunderstorm WarningAMACimarron74 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.